Question

Women's Health

Can menopauase cause heavy vaginal bleeding?

A Answers (2)

  • AJohn Lipman, MD, Interventional Radiology, answered
    No. By definition menopause is the complete cessation of menstrual bleeding for 12 consecutive months. This often occurs in women between 45-50 years of age, although a number of women go well in to their fifties before going in to menopause. Women over 40 years of age who are still menstruating (i.e. perimenopausal) can get an increase in bleeding severity due to a "final squeeze of estrogen" as the body prepares itself for approaching menopause. In women with fibroids, this can stimulate fibroid growth and make a previously asymptomatic woman become symptomatic, or worsen a woman's symptoms requiring treatment.
  • APatricia Geraghty, NP, Advanced Practice Nursing, answered

    Technically menopause is the specific time that menstrual periods stop. The time leading up to that last period, more acurately called "perimenopause" can be a time of changes in the typical menstrual periods. Everything about the menstrual period, when we bleed, how much we bleed, how long we bleed, is controlled by messengers between the brain and the ovaries. These messengers are hormones.

    At birth, an infant girl has all her eggs for the next generation. Her ovaries are in the best shape they will ever be. Fortunately, her brain is still very immature, so she doesn't have menstrual periods from birth!

    Towards the end of the reproductive years, the brain is mature, but the eggs in the ovaries are those same cells she was born with. They don't respond as crisply and cleanly to the messages from the brain anymore. That means menstrual periods change. Typically in the early 40's, periods may get closer together. There may be a day or so of heavy flow, followed by almost no bleeding at all. Sometimes the flow will stop and start during a period. It is normal for cycles to become very unpredictable.

    If you are bleeding so heavily that you soak your protection, tampon or pad, within an hour, and this continues for several hours, you should contact your health care provider.

    Helpful? 1 person found this helpful.
Did You See?  Close
Are there any side effects of vaginal lubricants?